SMITH & NEPHEW, INC. FLEXIBLE DRILL 25MM; PROSTHESIS, HIP, FEMORAL COMPONENT, CEMENTED, METAL
Back to Search Results |
| Catalog Number |
71362925 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/24/2023
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a acl surgery, at the end of milling to use the screw, one (1) flexible drill 25mm broke in the flexible part.The procedure was resumed, without any delay, using a s+n back-up device.Patient was not injured as consequence of this problem.
Additional Manufacturer Narrative
H10: internal complaint reference:(b)(4).
Additional Manufacturer Narrative
The device was not returned for evaluation.However, the photograph was reviewed, and revealed that the shaft of the device fractured.The device shows signs of use.The clinical/medical investigation concluded that, based on the information provided, there were no clinical factors found which would have contributed to the reported broken flexible drill.The patient was not injured as a consequence of the broken drill and further impact to the patient is not anticipated, as the procedure was reportedly completed successfully without delay with no harm/injury to the patient.A review concluded that the event reported under this complaint was previously identified.It was concluded that the root cause of this issue was the shaft was not strong enough to resist high torques before failure of the shaft.The action taken was to add additional wires to the flexible shaft to make it stronger to resist higher torques.A review of complaint history of the previous 12 months revealed similar events for the flexible screw drill part numbers with batches that were manufacture before and after the change of the device design.Therefore, an additional action, that is still in progress, was indicated to address the flexible shaft breakages/bending/pig-tailing, drill tip breakages/bending and drill tip not advancing properly into the bone.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.At this time, we have no evidence to suspect that the product failed to meet any specifications at the time of manufacture.Instrument design is the most probable root cause that could contribute to the reported event.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.